Jump to content

Panting Post Steroid Shoulder Joint Injection


Guest Graymare2
 Share

Recommended Posts

Guest Graymare2

My 11 1/2 year old boy had a steroid shot in the shoulder joint. He had mild sedation and came home a couple hours later4 days ago. He had the same procedure 5 months ago, came home mildly groggy with no further symptoms. This time, he came home extremely groggy and has been panting a great deal of the time. The grogginess seemed to wear off about 36 hrs. later. He was drinking lots of water the first couple of days. He seems to be drinking less water, but he is still panting much of the time. This was at a specialty vet, and I have been in touch with a resident there and am not impressed with his answers.

 

I called 2 days later and asked if this could be from the steroid. He told me he would not have this symptom from a steroid injection, and that it was most likely from the anesthesia. I spoke with him again this morning and he tells me it is possible it is from the steroid and would just wear off. When I asked if this could be from pain post injection and because they want him off his Deramaxx for 10 days. He then said I could give him Tramadoll that I have 150mg twice a day.

 

I am wondering if anyone has had a similar experience. I know this would go along with oral steroids but less likely with an injection. This shot was DeproMedrol which I read is longer lasting.

 

Thanks in advance :)

Link to comment
Share on other sites

Sounds like the anesthesia. I get steroid/lidocaine shots in my foot. Steroids will have other side effects in both humans and animals. Anethesia had a long 1/2 life and no 2 creatures react the same way.

 

I always start tramadol slowly with a half dose or less. Some GH have strange reactions to it. Once they are used to it, they are fine.

Link to comment
Share on other sites

4+ days seems like a long time for it to be the anesthesia imo. Why is he getting them? Has he had x-rays? Unfortunately my first thought is osteo. Even if he's had them, I might consider redoing x-rays if they weren't recent to be safe. And I would insist on speaking directly with a doctor, not the tech at this point.

Edited by NeylasMom

gallery_12662_3351_862.jpg

Jen, CPDT-KA with Zuri, lab in a greyhound suit, Violet, formerly known as Faith, Skye, the permanent puppy, Cisco, resident cat, and my baby girl Neyla, forever in my heart

"The great thing about science is that you're free to disagree with it, but you'll be wrong."

Link to comment
Share on other sites

Guest Graymare2

I agree it seems like a long time. I’ve been speaking to a resident, not a tech, but I’m going to try to get the dr. Bolt had c-rays and a bone scan with no sign of Osteoporosis. An area showed up of inflammation in the bicep joint. This same injection really helped him 5 mints ago without these side effects. I am hesitant to do another one of these shots, if the limp returns, in the future because of the side effects, but the Deramax didn’t seem to be relieving the probably painful limp. Since Bolt is my longest lived Greyhound so far, I’m guessing lots of these issues crop up in Senior Greyhounds .

Link to comment
Share on other sites

By bone scan, do you mean CT scan?

gallery_12662_3351_862.jpg

Jen, CPDT-KA with Zuri, lab in a greyhound suit, Violet, formerly known as Faith, Skye, the permanent puppy, Cisco, resident cat, and my baby girl Neyla, forever in my heart

"The great thing about science is that you're free to disagree with it, but you'll be wrong."

Link to comment
Share on other sites

a digital X-ray should do the trick. osteo doesn't always present itself immediately, but 5 months is a long time. the dogs i know of have shown osteo in the new X-rays within a short period of time after the first clear X-ray. have you ruled out all tick borne diseases, just to be safe? it may sound stupid, but cheaper than a CT scan.

Link to comment
Share on other sites

Guest Graymare2

I just looked back at my earlier post and saw it autocorrected to Osteoparosis instead of the Osteo I typed. People are stuck on the Osteo concern. To give some background, this limp began probably 2+ years ago. Bolt has had X-rays probably 5 different times of the course of this looking for Osteo. All were negative. The bone scan was done to try to figure out what was causing the limp & try to relieve the source. We are dealing with an Orthopedic specialty vet, & I feel quite confident in him. I am looking for the reason for the excessive panting and try to determine if its from pain ( since they dont want him on the Deramax for 10 days) or as a side effect from the steroid injection. I appreciate everyones Osteo concer, & believe me, I had it in the beginning, but thats clearly not what this is, thank goodness!

Link to comment
Share on other sites

I called 2 days later and asked if this could be from the steroid. He told me he would not have this symptom from a steroid injection, and that it was most likely from the anesthesia. I spoke with him again this morning and he tells me it is possible it is from the steroid and would just wear off. When I asked if this could be from pain post injection and because they want him off his Deramaxx for 10 days. He then said I could give him Tramadoll that I have 150mg twice a day.

 

That flip-flopping bothers me. Is there another vet in the clinic you can consult? If Bolt is off his Deramaxx, pain *could* be the source of the panting. Also, Tramadol itself is known to cause hounds to pant. 150mg sounds like a big "at once" dosage, maybe try backing off and giving smaller doses more often.

 

I am glad that you seem to have ruled out osteosarcoma, that is a relief. Good luck and please keep us posted.

Old Dogs are the Best Dogs. :heartThank you, campers. Current enrollees:  Punkin. Annie Oooh M. 

Angels: Pal :heart. Segugio. Sorella (TPGIT). LadyBug. Zeke-aroni. MiMi Sizzle Pants. Gracie. Seamie :heart:brokenheart. (Foster)Sweet. Andy. PaddyALVIN!Mayhem. Bosco. Bruno. Dottie B. Trevor Double-Heart. Bea. Cletus, KLTO. Aiden.

:paw Upon reflection, our lives are often referenced in parts defined by the all-too-short lives of our dogs.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...